By Jake Rossen
By Jesse Marx
By Michelle LeBow
By Alleen Brown
By Maggie LaMaack
By CP Staff
By Jesse Marx
Poor compliance aside, the pharmaceutical industry has begun a campaign to have the FDA's authority over advertising loosened even further. The companies want to use much shorter lists of possible side effects in magazine ads, for instance. Leading the FDA's review of the rules is the agency's chief counsel, Daniel Troy, an attorney with a history of challenging the FDA on marketing issues, including attempts to restrict tobacco advertising.
Listen to enough people who can't seem to stop taking Paxil and you start to notice a common thread: When they first ask a doctor about their withdrawal, they all too often hear that whatever they are experiencing, it has nothing to do with Paxil. They are routinely told that any "discontinuation effects" should clear up in a few days. When they are still ill a week, two weeks, or sometimes months later, they may be told that the symptoms signal a return of their depression.
About a year ago, Randi Morrison (not her real name) drove herself to the emergency room. The diarrhea and upset stomach that had been dogging her for weeks just kept getting worse and worse. She'd lost a lot of weight and started having crying jags. Her family was panicked.
At the ER, it didn't occur to her to tell anyone that she'd been weaning herself slowly off Paxil for weeks. And it didn't occur to the hospital staff that after eight years of taking the drug, she might be addicted. "They first said I had an eating disorder," Morrison recalls. "The [doctor] asked me if I had a 'fond liking' of laxatives. Then she asked me how much methamphetamine I had done that day. No one ever asked me what medication I was on, what else was going on. I think they just drew conclusions."
When it finally occurred to Morrison, a Brooklyn Park resident, to mention that she had become ill when she began decreasing her Paxil dosage, "they said, 'then obviously you need to be on this medication.' And me not knowing it was the medication causing it, I agreed. I felt kind of lethargic for a couple of days, but my stomach problems went away and I stopped--mostly--crying."
Morrison tried again to quit Paxil in the winter, with the help of her psychiatrist. Again, she spent a couple of months tapering off the drug. But this time the effects were worse than before. "By the time I took the last pill, I was okay for a day or two," she recounts. "On day three, I was incredibly tired. I had to call in sick to work. I mostly just slept that day. But as the week went on it just turned into a fucking nightmare. One minute I was bawling, the next I was enraged.
"I remember wanting to stab my mom with a fork," she continues. "I went to staring at a blank wall and laughing. I had tremors. I would be really hot and shaky at some times, and I was sweating tons and tons of this rancid, metallic sweat. I got these electrical zaps if I turned my head, or even just from eye movement.
"I called the doctor and was told to go back on it and then try tapering off again. I hung up on him. I called pharmacists and they said there was no proof that this stuff even occurred. So I hung up on them."
A hairdresser with a hefty client list, Morrison quit going to work. "It's incredibly hard work to make people feel pretty when you feel like shit," she says. "It was like getting off crack, for chrissakes."
Tales like Morrison's don't make Kevin Turnquist so much as blink. "If you spend an hour online, you'll know as much about this as the majority of general practitioners," he says. Indeed, more than 25 percent of psychiatrists and nearly 75 percent of other physicians are unaware that patients might have trouble discontinuing the drug, according to the Harvard Mental Health Letter.
One of the differences between Paxil and its pharmaceutical cousins is its half-life, the length of time the drug takes to leave a person's system. Whereas Prozac lingers in the body for two to four days, Paxil wears off in about 20 hours. And a short half-life is one characteristic that can make a drug habit-forming. "The brain likes things to change very gradually," explains Turnquist.
In 1993, five months after Paxil went on the market in the United States, a study presented at the American Psychiatric Association's annual meeting found that up to 42 percent of individuals suffered withdrawal symptoms when they stopped taking the drug. At the same time, Great Britain's counterpart to the FDA, the Committee on the Safety of Medicines, reported 78 cases of Paxil withdrawal.
In fact, since 1994 some 16 studies found "withdrawal syndrome" in up to half of individuals attempting to quit taking SSRIs; all the studies noted that the problem was the worst with Paxil. In an Australian study, Paxil caused withdrawal three times as often as Zoloft and four times as often as Prozac. (The second-highest rate of withdrawal is reported with another SSRI with a short half-life, Luvox.)